Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

November 10, 2021Brown County, Kansas

NWS Topeka, KS issued this special weather statement at Nov 10, 2021, 1:02 PM CST for Brown County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 10, 2021, 1:02 PM CST (19:02 UTC)
Expired
Nov 10, 2021, 1:45 PM CST
In force
43 min
Issued by
NWS Topeka, KS
Hail
0.88 in
Wind
40

County Brown County, KS

The radar

The Topeka radar (KTWX), 88 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 1:39 PM CSTTSTM WND GST 60Powhattan, KSTIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

091 
WWUS83 KTOP 101902
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
102 PM CST Wed Nov 10 2021
 
KSZ011-012-024-101945-
Brown-Jackson-Nemaha-
102 PM CST Wed Nov 10 2021

...A strong thunderstorm will impact portions of north central
Jackson, southeastern Nemaha and western Brown Counties through 145
PM CST...

At 102 PM CST, Doppler radar was tracking a strong thunderstorm near
Goff, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Hiawatha, Sabetha, Wetmore, Fairview, Morrill, Corning, Goff,
Powhattan, Kickapoo Reservation and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3956 9580 3962 9606 3998 9578 3982 9550
TIME...MOT...LOC 1902Z 216DEG 30KT 3964 9591 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

CP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Nov 10, 11:54 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 10, 11:54 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1154 AM CST Wed Nov 10 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 341 AM CST Wed Nov 10 2021

Key Points:

- Showers and thunderstorms today, some of which could be strong
  to severe this afternoon mainly across the eastern half of the
  forecast area.

- Windy and cooler Thursday and Friday with below normal temps
  continuing into early next week.

The trough currently over the lee of the Rockies continues to
deepen as it progresses eastward this morning. A surface low
pressure is also deepening over southeastern Colorado with a warm
front advancing to the north from central Oklahoma into
southeastern Kansas. There could be enough isentropic ascent north
of this boundary for a few showers to develop this morning. The
main chance for showers and thunderstorms comes later this
afternoon as the aforementioned trough and a surface cold front
push through the central Plains. Forecast soundings show a decent
cap in place until 18-20z which is also when large-scale ascent
increases from the approaching trough and cold front. Ahead of the
front, short-term guidance shows MLCAPE of 1000-1500 with
effective bulk shear of 30-35 kts. This environment would support
some strong to severe storms mainly across the eastern half of
the forecast area. Initially, any storm that is able to remain
discrete could have a supercellular structure as forecast
hodographs depict a good counter-clockwise curvature in the low-
levels. However, winds in the mid-levels are progged to be weaker
and back to the south-southwest which could limit the overall
strength updrafts are able to achieve. Storms are expected to
quickly grow upscale into clusters/line segments in response to
the increased ascent along the cold front, so the time window for
a discrete cell to intensify appears quite small. If an initial
storm can develop a strong, persistent updraft, it could produce
large hail and damaging winds before upscale growth occurs and the
main hazard becomes damaging winds. Also of note, PWATs are
forecast to be near or above the daily climatological maximum with
deep saturation seen in forecast soundings. Thus, these storms
will be efficient rainfall makers with localized areas of 2+
inches of rain possible. The progressive nature of the front
should limit the overall flooding potential although there could
be some training of storms with 850-300mb wind vectors having a
decent component that is parallel to the boundary. Current
thinking is that any flooding issues will be localized, so will
hold off on a flash flood watch.

Precipitation should come to an end by midnight with cooler and
drier air building in for the end of this week and into the
beginning of next week. Brisk northwest winds on Thursday and Friday
will keep temperatures much cooler than the past few days with highs
in the 50s Thursday and in the low to mid 40s on Friday. Gusty winds
possibly approaching Wind Advisory levels will make it feel quite
chilly with overnight wind chills in the teens and 20s. A couple of
waves of energy pass by Friday and Sunday, but moisture looks to be
limited, so the forecast remains dry at this point. Weekend
temperatures moderate slightly with highs reaching the upper 40s and
low 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1137 AM CST Wed Nov 10 2021

Storms continue to develop over the area and progress generally to
the east for the balance of the afternoon. Thinking IFR category
restrictions from now on will be along with heavier showers or
storms. Winds continue to veer as the cold front advances east.
Thinking that skies scatter quickly after FROPA as dry air works
into the area. Have increased the gusts out of the northwest
behind the front as well through this evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Flanagan
AVIATION...Drake
Hazardous weather outlook, Nov 10, 3:46 AM CST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
346 AM CST Wed Nov 10 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-111000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
346 AM CST Wed Nov 10 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

A few strong to severe storms are possible across portions of
east-central and northeast Kansas this afternoon and evening.
These storms may produce large hail, strong wind gusts, and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Nov 10, 11:45 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
1145 AM CST Wed Nov 10 2021

KSZ037-101800-
Morris-
1145 AM CST Wed Nov 10 2021

...A strong thunderstorm will impact portions of western Morris
County through NOON CST...

At 1144 AM CST, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Burdick, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
White City, Wilsey, Parkerville and Burdick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3856 9687 3882 9680 3874 9661 3852 9675
TIME...MOT...LOC 1744Z 205DEG 34KT 3862 9679

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CP
Special weather statement, Nov 10, 12:03 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Topeka KS
1203 PM CST Wed Nov 10 2021

KSZ036>038-101830-
Wabaunsee-Geary-Morris-
1203 PM CST Wed Nov 10 2021

...A strong thunderstorm will impact portions of southeastern Geary,
north central Morris and west central Wabaunsee Counties through 1230
PM CST...

At 1203 PM CST, Doppler radar was tracking a strong thunderstorm near
Dwight, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
White City, Alta Vista, Dwight, Parkerville and Volland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3866 9661 3881 9674 3905 9665 3898 9637
TIME...MOT...LOC 1803Z 219DEG 33KT 3886 9663

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CP
Special weather statement, Nov 10, 12:22 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Topeka KS
1222 PM CST Wed Nov 10 2021

KSZ022-023-036>038-101845-
Wabaunsee-Geary-Pottawatomie-Riley-Morris-
1222 PM CST Wed Nov 10 2021

...Strong thunderstorms will impact portions of southeastern Geary,
southeastern Riley, northeastern Morris, Wabaunsee and southeastern
Pottawatomie Counties through 1245 PM CST...

At 1221 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Ogden to near Volland to 5
miles northeast of Council Grove Lake. Movement was northeast at 40
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wamego, Alma, St. Marys, St. George, Maple Hill, Alta Vista,
McFarland, Paxico, Belvue, Louisville and Volland.

This includes Interstate 70 between mile markers 309 and 344.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3867 9646 3905 9666 3931 9634 3918 9603
      3913 9604 3912 9602 3913 9600 3912 9601
      3911 9599 3901 9597
TIME...MOT...LOC 1821Z 232DEG 42KT 3907 9657 3895 9638 3873 9644

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CP
Special weather statement, Nov 10, 12:46 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
1246 PM CST Wed Nov 10 2021

KSZ023-024-038-039-101915-
Wabaunsee-Shawnee-Pottawatomie-Jackson-
1246 PM CST Wed Nov 10 2021

...Strong thunderstorms will impact portions of western Shawnee,
eastern Wabaunsee, southeastern Pottawatomie and southwestern Jackson
Counties through 115 PM CST...

At 1245 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Belvue to 3 miles northwest of
Maple Hill to 5 miles southwest of Eskridge. Movement was northeast
at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northwestern Topeka, Rossville, Eskridge, St. Marys, Dover, Silver
Lake, Auburn, Hoyt, Maple Hill, Paxico, Belvue, Emmett, Delia,
Willard, Potawatomi Reservation and Keene.

This includes the following highways...
 Interstate 70 between mile markers 332 and 355.
 Kansas Turnpike between mile markers 167 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3888 9580 3887 9586 3887 9594 3885 9595
      3879 9625 3907 9621 3932 9634 3946 9581
      3924 9566
TIME...MOT...LOC 1845Z 246DEG 42KT 3929 9622 3911 9609 3882 9619

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CP
Special weather statement, Nov 10, 1:02 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
102 PM CST Wed Nov 10 2021

KSZ011-012-024-101945-
Brown-Jackson-Nemaha-
102 PM CST Wed Nov 10 2021

...A strong thunderstorm will impact portions of north central
Jackson, southeastern Nemaha and western Brown Counties through 145
PM CST...

At 102 PM CST, Doppler radar was tracking a strong thunderstorm near
Goff, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hiawatha, Sabetha, Wetmore, Fairview, Morrill, Corning, Goff,
Powhattan, Kickapoo Reservation and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3956 9580 3962 9606 3998 9578 3982 9550
TIME...MOT...LOC 1902Z 216DEG 30KT 3964 9591

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 11:45 AM CSTSpecial Weather StatementTOPMorris15 min
Nov 10, 12:03 PM CSTSpecial Weather StatementTOPMorris27 min
Nov 10, 12:22 PM CSTSpecial Weather StatementTOPWabaunsee23 min
Nov 10, 12:46 PM CSTSpecial Weather StatementTOPJackson, Shawnee, Wabaunsee29 min
Nov 10, 1:17 PM CSTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha28 min
Nov 10, 1:21 PM CSTAreal Flood AdvisoryTOPJackson, Nemaha, Pottawatomie114 min
Nov 10, 1:30 PM CSTSevere Thunderstorm WarningTOPBrown, Nemaha30 min
Nov 10, 1:38 PM CSTSpecial Weather StatementTOPMorris37 min
Nov 10, 2:26 PM CSTSpecial Weather StatementTOPJackson34 min
Nov 10, 4:00 PM CSTSpecial Weather StatementTOPLyon30 min
Nov 10, 4:09 PM CSTAreal Flood AdvisoryTOPPottawatomie, Riley3 hr
Nov 10, 4:20 PM CSTSpecial Weather StatementTOPCoffey25 min
Nov 10, 4:27 PM CSTSpecial Weather StatementTOPOsage33 min
Nov 10, 4:46 PM CSTSpecial Weather StatementTOPCoffey29 min
Nov 10, 5:22 PM CSTAreal Flood AdvisoryTOPBrown, Jackson, Nemaha, Pottawatomie2 hr
Nov 10, 5:39 PM CSTSpecial Weather StatementTOPJefferson36 min
Nov 10, 5:44 PM CSTSpecial Weather StatementTOPOsage, Shawnee31 min
Nov 10, 5:54 PM CSTSpecial Weather StatementTOPCoffey36 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.